Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 2011, Volume 79, Issue 1

Search and Rest Unemployment
p. 75-122

Fernando Alvarez, Robert Shimer

This paper develops a tractable version of the Lucas and Prescott (1974) search model. Each of a continuum of industries produces a heterogeneous good using a production technology that is continually hit by idiosyncratic shocks. In response to adverse shocks, some workers search for new industries while others are rest unemployed, waiting for their industry's condition to improve. We obtain closed‐form expressions for key aggregate variables and use them to evaluate the model's quantitative predictions for unemployment and wages. Both search and rest unemployment are important for understanding the behavior of wages at the industry level.

Log In To View Full Content

Supplemental Material

Supplement to "Search and Rest Unemployment"

The appendix contains three sections.  The first establishes the equivalence between approach to solving the model and the more standard Hamilton-Jacobi-Bellman equation.  The second provides an alternative proof of uniqueness of equilibrium, and the third extends the model.